Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 25, NWS Birmingham, AL

February 8, 2017Lamar County, Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 8, 2017, 6:15 PM CST for Lamar County, Marion County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 8, 2017, 6:15 PM CST (00:15 UTC)
Expired
Feb 8, 2017, 6:45 PM CST
In force
30 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lamar County, AL, Marion County, AL

The radar

The Columbus AFB radar (KGWX), 38 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 8, 4:53 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.5
Supercell composite
15.9

Open this sounding in Storm Lab

The text

As transmitted.

938 
WUUS54 KBMX 090015
SVRBMX
ALC075-093-090100-
/O.NEW.KBMX.SV.W.0025.170209T0015Z-170209T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
615 PM CST WED FEB 8 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lamar County in west central Alabama...
  Southern Marion County in northwestern Alabama...

* Until 700 PM CST

* At 615 PM CST, a severe thunderstorm was located near Beaverton, or
  8 miles northeast of Sulligent, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Winfield, Guin, Brilliant, Glen Allen, Beaverton, Gu-
  Win, Twin, Tucker, Henson Springs, Pikeville, Texas and Marion
  County Public Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3406 8813 3409 8764 3392 8764 3392 8814
TIME...MOT...LOC 0015Z 271DEG 35KT 3398 8804 

HAIL...1.00IN
WIND...60MPH
 
$$

89^GSatterwhite
3 follow-up statements
952 
WWUS54 KBMX 090026
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
626 PM CST WED FEB 8 2017

ALC075-093-090100-
/O.CON.KBMX.SV.W.0025.000000T0000Z-170209T0100Z/
Lamar AL-Marion AL-
626 PM CST WED FEB 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CST
FOR NORTHEASTERN LAMAR AND SOUTHEASTERN MARION COUNTIES...

At 626 PM CST, a severe thunderstorm was located over Guin, or 8
miles northwest of Winfield, moving east at 45 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Winfield, Guin, Brilliant, Glen Allen, Beaverton, Gu-
Win, Twin, Tucker, Pikeville, Texas and Marion County Public Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3405 8803 3409 8764 3392 8764 3392 8804
TIME...MOT...LOC 0026Z 268DEG 41KT 3399 8793 

HAIL...0.88IN
WIND...60MPH
 
$$

89^GSatterwhite
650 
WWUS54 KBMX 090037
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
637 PM CST WED FEB 8 2017

ALC075-090047-
/O.CAN.KBMX.SV.W.0025.000000T0000Z-170209T0100Z/
Lamar AL-
637 PM CST WED FEB 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAMAR COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight CST for
northwestern Alabama.

LAT...LON 3406 8785 3409 8764 3392 8764 3392 8790
TIME...MOT...LOC 0037Z 272DEG 35KT 3397 8779 

$$

ALC093-090100-
/O.CON.KBMX.SV.W.0025.000000T0000Z-170209T0100Z/
Marion AL-
637 PM CST WED FEB 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CST
FOR SOUTHEASTERN MARION COUNTY...

At 637 PM CST, a severe thunderstorm was located near Brilliant, or
near Winfield, moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Winfield, Brilliant, Glen Allen, Gu-Win, Twin, Tucker and Texas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3406 8785 3409 8764 3392 8764 3392 8790
TIME...MOT...LOC 0037Z 272DEG 35KT 3397 8779 

HAIL...<.75IN
WIND...60MPH
 
$$

89^GSatterwhite
569 
WWUS54 KBMX 090045
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
645 PM CST WED FEB 8 2017

ALC093-090055-
/O.CAN.KBMX.SV.W.0025.000000T0000Z-170209T0100Z/
Marion AL-
645 PM CST WED FEB 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight CST for
northwestern Alabama.

LAT...LON 3406 8785 3409 8764 3392 8764 3392 8790
TIME...MOT...LOC 0043Z 271DEG 35KT 3397 8769 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 8, 5:36 PM CST, 39 minutes earlier.

Area forecast discussion, Feb 8, 5:36 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
536 PM CST Wed Feb 8 2017

.UPDATE...
Aviation Discussion

&&

.SHORT TERM...
Through Tonight.

Clouds continue to decrease across the area due to strengthening low-
level southwesterly flow. Temperatures across the southern counties
and Mississippi have risen into the mid to upper 70s. A cold front
currently extends from Texas northeastward through Arkansas to a
triple point near Memphis, and then eastward across Tennessee. No
convective development has occurred along the front yet due to a
capping inversion, but the cap is expected to break once forcing/mid-
level cooling arrives from an approaching shortwave trough and
strong mid-level jet streak. Most CAMs are in good agreement in
storms initiating over northern Mississippi between 4-6 PM, entering
our northwest counties around 6 PM, and then moving quickly moving
east-southeastward, exiting the southeast counties by midnight to 1
AM. Sufficient instability and more than sufficient deep layer shear
will be present for a broken line of supercells and bowing segments
causing a threat of damaging winds and quarter size hail.
Additionally, there is a low-end threat for a couple brief tornadoes
with 0-1 km shear of 20-30 kts and just enough low-level turning
(from SW to NW) for 150-200 m2/s2 of helicity, if storms are not
quickly under-cut by the front. Best coverage will be across the
northern half of Central Alabama with convective potential becoming
more isolated/conditional the further south you go.

The cold frontal passage will quickly put an end to the severe
threat. A short period of strong gradient winds is expected behind
the front with gusts mainly up to 30 mph expected. At this time
expect wind gusts to remain below wind advisory criteria, but a few
locations especially in the higher elevations of northeast Alabama
will be close. Much cooler temperatures are expected by Thursday
morning with lows in the 30s north of I-20.

32/Davis

.LONG TERM...
Thursday through Wednesday.

Post-frontal winds will usher in a much colder air mass on Thursday.
Northwest winds of 10 to 20 mph will much it feel even colder. Some
of the far northern counties may not get out of the 40s, with 50s
elsewhere. Skies will be mostly sunny, but there will likely be
some scattered cumulus, especially over east Alabama. Clear and
colder Thursday night with lows in the upper 20s north to lower
30s south. The really cold air will not stay around long as the
surface high slides off to the east and surface winds become
southerly by Friday afternoon. Low level warm air advection will
bring in much warmer air into the area over the weekend, with
highs back into the 60s and 70s. A low level convergence zone will
set-up across Mississippi, northwest Alabama, and middle Tennessee.
This feature could bring a few showers to areas north of I-20
Saturday and Sunday.

A northern stream short wave trof will push a cold front into north
Alabama on Monday. Upper level forcing ahead of the front will be
rather limited across Alabama due to influence of a cut-off
southern stream upper low, and maintained low end rain chances.
Rain chances beyond Monday greatly depend on the movement of the
cut-off low over Texas. All the models eject the upper low across
the Gulf Coast States the middle of next week, but the ECMWF model
is about 24 faster than the GFS model. Rain chances will likely
need to be raised late in the forecast period, but timing
differences preclude enough confidence to go anything above chance
pops.

58/rose

&&

.AVIATION...
00Z TAF Discussion.

VFR cigs across the area this evening, with sct cu dissipating with
loss of the sun.  A broken line of TS developing along a front in
north central MS will move into the area tonight, and have timed out
TS at northern terminals. Any TS could produce gusty winds and brief
reductions in vis and cig. Further south, storms are expected to be
more isolated and weaker, and will carry only VCTS at MEM and TOI.

Behind the line of storms and cold front, winds will turn to the
northwest and remain gusty through Thursday morning. Expect MVFR
cigs to linger overnight, also improving Thursday morning.

14

&&

.FIRE WEATHER...

A cold front will track across central Alabama tonight with a
band of showers and thunderstorms. Colder and drier conditions
are expected on Thursday and Friday. A big warm-up this weekend
with a slight chance of showers across far north Alabama. There
are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     39  49  25  59  41 /  60   0   0   0   0
Anniston    40  50  30  60  42 /  60   0   0   0   0
Birmingham  39  50  28  61  47 /  60   0   0   0   0
Tuscaloosa  40  53  31  63  47 /  60   0   0   0   0
Calera      41  53  33  61  46 /  60   0   0   0   0
Auburn      43  54  32  60  42 /  50   0   0   0   0
Montgomery  46  57  33  63  44 /  50   0   0   0   0
Troy        46  58  32  64  43 /  40   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Feb 8, 10:42 AM CST, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1042 AM CST Wed Feb 8 2017

ALZ011>015-017>050-091945-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1042 AM CST Wed Feb 8 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

A cold front will move through Central Alabama this evening.
Thunderstorms are expected to develop along and ahead of the
front. There is a low end threat for brief tornadoes, damaging
winds, and hail between 6 PM and 1 AM for all of Central Alabama.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
needed this evening.

In the hours before

Special weather statement, Feb 8, 6:02 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Birmingham AL
602 PM CST WED FEB 8 2017

ALZ011-012-090045-
Marion AL-Lamar AL-
602 PM CST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR AND SOUTHWESTERN
MARION COUNTIES UNTIL 645 PM CST...

At 601 PM CST, Doppler radar was tracking a strong thunderstorm over
Detroit, or 7 miles north of Sulligent, moving east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hamilton, Guin, Detroit, Beaverton, Gu-
Win, Twin, Henson Springs, Pine Springs, Pikeville, Marion County
Public Lake and Byrd.

LAT...LON 3410 8820 3412 8784 3392 8785 3392 8822
TIME...MOT...LOC 0001Z 259DEG 32KT 3401 8816

89^GSatterwhite
Special weather statement, Feb 8, 6:10 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Birmingham AL
610 PM CST WED FEB 8 2017

ALZ011-090045-
Marion AL-
610 PM CST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION COUNTY UNTIL
645 PM CST...

At 609 PM CST, Doppler radar was tracking a strong thunderstorm near
Tremont, or 12 miles south of Red Bay, moving east at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hamilton, Hackleburg, Weston, Pigeye, Bexar, Rankin Fite Airport and
Shottsville.

LAT...LON 3431 8780 3412 8784 3410 8820 3432 8817
TIME...MOT...LOC 0009Z 272DEG 35KT 3426 8816

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 6:02 PM CSTSpecial Weather StatementBMXMarion43 min
Feb 8, 6:10 PM CSTSpecial Weather StatementBMXMarion35 min
Feb 8, 6:41 PM CSTSpecial Weather StatementBMXWinston49 min
Feb 8, 7:03 PM CSTSpecial Weather StatementBMXFayette, Walker42 min
Feb 8, 7:19 PM CSTSpecial Weather StatementBMXPickens26 min
Feb 8, 7:32 PM CSTSevere Thunderstorm WarningBMXPickens, Tuscaloosa29 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.